Tennessee, 2022

Winter Storm in Tennessee, January 2 to 3, 2022

January 2 to 3, 2022 · NWS HUN · 3 events in 3 counties and zones

During the late afternoon into the evening hours on 1/2/2022, an area of low pressure over southern Mississippi moved northeast along a stalled front extending northeast into central Alabama. As this occurred it wrapped very cold air around the surface low into northern/central Alabama into Tennessee producing a quick changeover from rain to moderate/heavy snowfall as the surface low moved…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

During the late afternoon into the evening hours on 1/2/2022, an area of low pressure over southern Mississippi moved northeast along a stalled front extending northeast into central Alabama. As this occurred it wrapped very cold air around the surface low into northern/central Alabama into Tennessee producing a quick changeover from rain to moderate/heavy snowfall as the surface low moved quickly into northern Georgia. Temperatures remained near or just below freezing during the late evening and overnight hours. This produced a band of heavy snowfall west of the surface low over northern Alabama into southern middle Tennessee. Four to seven inches of snow fell near and northeast of the I-65 corridor before snowfall ended. Elsewhere, widespread snowfall amounts of 1 to 4 inches were experienced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 2, 7:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 2, 7:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
705 PM CST Sun Jan 2 2022

.NEAR TERM...(Tonight)
Issued at 705 PM CST Sun Jan 2 2022

Starting to see rain transition to snow this evening across portions
of northwest Alabama this transition will continue eastward this
evening and overnight. Expect a changeover in the Huntsville metro
around 8-9 PM and then across northeast Alabama around 10-11 PM. A
deep closed low is located just to the west centered near Memphis TN.
Strong diffluent flow aloft to the east of this low is leading to
strong syntopic lift. At the surface, a low is located across
central Georgia. This low is forecast to deepen this evening and
into the overnight hours as the upper jet from the southern
Appalachians into New England increases to around 180 kts. Overall,
a solid setup for the low to continue to deepen and strengthen.
Concurrently, there is strong frontogenetical forcing with stark
contrast in temperatures from 70s along the northeastern Gulf Coast
to 20s to the west near Memphis. This strong frontogenetical forcing
coupled with negative EPV values will lead to the possibility of
thundersnow later this evening. This frontogenetical forcing is
leading to strong omega (lift) in the snow growth layer. Additionally,
forecast soundings are nearly saturated up to 400 mb with PW values
around 0.7-0.8 inches. Overall, the set up does not get much better
for snow across northern Alabama and southern Middle Tennessee. The
one limiting factor will be the warm and wet ground. Still not sure
how this will effect the overall snowfall accumulation. With the
forecast rates near 1 inch an hour, would expect the accumulation
rate would be able to overcome the melting rate. Overall, have kept
the forecast unchanged. The going forecast looks good with amounts
generally cut in half of what most CAMs and global models are
showing. Overall, think the warm ground will be able to keep things
in check. No changes are planned to the going products but will
continue to monitor trends throughout the overnight hours and will
make adjustments as needed.

.SHORT TERM...(Monday through Monday night)
Issued at 253 PM CST Sun Jan 2 2022

High pressure will be building eastward on Monday, with northerly
flow keeping cold air flowing into the Tennessee Valley. This will
keep temperatures down with highs only in the upper 30s to around 40
degrees despite gradually clearing skies. By Monday night, the
center of the surface high will be moving in, decreasing northerly
flow and leaving behind calm clear conditions, perfect for
radiational cooling. This will mean overnight low temps Monday night
in the low-to-mid 20s.

.LONG TERM...(Tuesday through Saturday)
Issued at 253 PM CST Sun Jan 2 2022

Global models suggest that broad cyclonic flow in the mid/upper-
levels will gradually become more established across the CONUS
beginning on Tuesday, as a northern stream shortwave trough digs
southeastward through the northern Rockies and into the Plains. This
feature is predicted to track eastward across the Great Lakes on
Wednesday and into southern Quebec by Wednesday night, sending a weak
cold front southward into the TN Valley. Although southerly flow
will begin to strengthen across the region by Tuesday, limited
moisture return will reduce the coverage of precipitation along this
cold front, with only a slight chance POP noted across the
southeastern zones.

Meanwhile, a secondary upper-level speed max is predicted to dive
southeastward into the central Plains Wednesday night, resulting in a
broad area of surface pressure falls extending from the southern
Plains into the Arklamiss region. As the developing surface low
tracks northeastward through the TN Valley and into the southern
Appalachians on Thursday, it does appear as if sufficient moisture
and lift will be present across the region to support widespread
rainfall that should largely end before another cold/arctic airmass
spreads southeastward late Thursday afternoon. Temperatures will
remain rather cold at the end of the period, with lows in the 20s
both Friday and Saturday mornings. A warming trend will begin on
Saturday, ahead of another developing trough across western North
America, with a low chance for showers returning late in the day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 510 PM CST Sun Jan 2 2022

MVFR conditions currently across the terminals. Flight conditions
will quickly deteriorate this evening as precipitation intensity
increases. Cold air is rushing into the region as a surface low
passes to the south. Rain will transition to snow as this cold air
moves into the region this evening. Expect a changeover to snow
around 02z at MSL and around 03z at HSV. Snow could be heavy at times
and have a TEMPO group for 1/4 mile visibilities and snow between
03-05z at MSL and 04-06z at HSV. Snow will end from west to east
after midnight and will come to an end before daybreak. MVFR ceilings
will linger throughout the remainder of the TAF period. Northwesterly
winds will also be gusty throughout the overnight period with some
gusts as high as 25-30 kts at times. These winds should subside some
after daybreak as the low pressure center exits to the northeast.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory until 3 AM CST Monday for ALZ001>003-008-
     010-016.

     Winter Storm Warning until 3 AM CST Monday for ALZ004>007-009.

TN...Winter Storm Warning until 3 AM CST Monday for TNZ076-096-097.

&&

NEAR TERM...MA
SHORT TERM...McCoy
LONG TERM...70/DD
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 2, 7:55 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
755 PM CST Sun Jan 2 2022

ALZ001>010-016-TNZ076-096-097-031700-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
755 PM CST Sun Jan 2 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Rain is transition to snow from west to east across the area this
evening. Accumulations ranging from a trace up to three inches are
expected with locally higher amounts possible. Roads will likely
become slick overnight into the morning. A Winter Storm Warning is in
effect for the I-65 corridor except for Cullman County and a Winter
Weather Advisory is in effect for far NE and NW Alabama. These
products go from 6 PM this evening until 3 AM early Sunday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Black ice and snow may lead to hazardous travel conditions Monday
morning as temperatures will be below freezing.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
January 2, 8:00 PM CST to January 3, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Between three and over six inches of snowfall was reported across the county. Highest amounts over 6 inches were reported north of the Fayetteville area.

Winter Storm, Moore

When
January 2, 8:00 PM CST to January 3, 4:00 AM CST
Where
Moore forecast zone
Reported by
Mesonet
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Three to over six inches of snowfall was reported across the county. Highest amounts were reported in the central portion of the county. 6.2 inches of snowfall was reported at the Lynchburg COOP site.

Winter Storm, Franklin

When
January 2, 10:30 PM CST to January 3, 5:00 AM CST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Three to seven inches of snowfall was reported across the county. Six inches of snowfall was reported at the Sewanee COOP site in the eastern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006799, 1006800, 1006801.